Illinois, 2024

Flood and Hail in Illinois, May 4, 2024

May 4, 2024 · NWS ILX · 2 events in 1 county or zone

A cold front tracked across Illinois during the late afternoon and evening, resulting in scattered thunderstorm development. The storms stayed below severe thunderstorm limits, but one storm did produce nickel sized hail and isolated flooding in Tazewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front tracked across Illinois during the late afternoon and evening, resulting in scattered thunderstorm development. The storms stayed below severe thunderstorm limits, but one storm did produce nickel sized hail and isolated flooding in Tazewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 4, 12:47 PM CST, 2 hours 46 minutes earlier. Its key messages:

  • Scattered thunderstorms will develop this afternoon west of Interstate 57, mainly between 3pm and 9pm. The potential severe weather hazards include hail to the size of ping pong balls and damaging wind gusts up to 60 mph.
  • Confidence is medium that hazardous weather will occur both Tuesday and Wednesday as a pair of disturbances track across the region, bringing periods of thunderstorms.
Area forecast discussion, May 4, 12:47 PM CST, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
147 PM CDT Sat May 4 2024

.KEY MESSAGES...

- Scattered thunderstorms will develop this afternoon west of
Interstate 57, mainly between 3pm and 9pm.  The potential severe
weather hazards include hail to the size of ping pong balls and
damaging wind gusts up to 60 mph.

- Confidence is medium that hazardous weather will occur both
Tuesday and Wednesday as a pair of disturbances track across the
region, bringing periods of thunderstorms.

&&

.DISCUSSION...(emphasis on severe potential through Wednesday)
Issued at 141 PM CDT Sat May 4 2024

*********************************************************************
 Today's Severe Weather Potential:
*********************************************************************

Up until this point, two limiting factors for afternoon convective
coverage has been the idea that deep-layer shear is somewhat
underwhelming (30 kts or less), and that synoptic forcing atop the
cold front is somewhat nebulous. If true, then updrafts may
struggle to get organized or struggle to stay organized -- thus
limiting the severe risk.

However, we have recalibrate our expectations due to a decaying
MCV currently lifting across northeast Missouri. MCVs notoriously
augment forcing and vertical wind profiles, and it bears watching
over the next couple hours. If this feature can hold together as
it crosses the mid-Mississippi Valley, then convective coverage
should become greater than previously anticipated.

A quick glance at the RAP-derived parameter space suggests the
mesoscale environment this afternoon will be sufficiently unstable
as steepening 0-3 km lapse rates and good solar insolation work to
erode convection inhibition. SBCAPE values are now progged to be
2000-2500 J/kg ahead of the cold front; which is a notable increase
from yesterday's modeled instability.

This all adds up to increased confidence in severe weather coverage
this afternoon and early evening in areas west of I-55.
The primary severe weather hazards are still hail and wind, and
recent HRRR guidance suggests that the latter could be the more
formidable feature as cold pools strengthen ahead of the front.

Any attendant flash flood risk with storm activity looks low.  The 3-
hr flash flood guidance in areas west of I-55 is currently between
1.5" - 2.0".  When overlaying the HREF 3-hr PMM QPF, this same area
only achieves 0.5" - 1.0".  It's at least worth noting that recent
runs of the HRRR offer a couple localized QPF pockets of 1.75", but
any flash flooding that occurs would be the exception and not the
rule.

Our expectation is still for severe convection to fade after sunset,
as the lack of an appreciable LLJ will make it difficult for storms
to maintain their punch.

*********************************************************************
 Tuesday-Wednesday Severe Weather Potential:
*********************************************************************

A seasonable and otherwise low-drama forecast has been drawn up for
Sunday and Monday, but concern quickly focuses on the convective
potential unfolding during the Tuesday-Wednesday timeframe.  Global
deterministic guidance continues to resolve a synoptic pattern
favorable for a multi-day severe weather outbreak, and this signal
is reflected in other analogs (CIPS) and machine learning tools (CSU
MLP Severe).

In a sentence or two, we're monitoring the evolution of what looks
to be a deepening upper-level low positioned over the Northern
Plains by Monday night, with a strong jetcore nosing into the Mid-
Mississippi Valley above multiple shortwaves traversing meridional
flow.  This combination of strong forcing, strong kinematics, and
favorable thermodynamics evolving in deep southwest flow could lead
to widespread severe weather within a broadening warm sector.

Our confidence at this time is only medium, as we cannot possibly
imagine how certain mesoscale processes (convective feedback,
debris, outflow boundaries, etc) evolve in time and space. But,
the synoptic setup currently being modeled for Tuesday-Wednesday
is concerning.

When leveraging our 100-member ensemble comprised of the GEFS, EPS,
and CMCE to assess a favorable parameter space for supercell
development (SBCAPE > 1000 J/kg, SBCINH > -75 J/kg, and bulk shear >
40 kts), we see a 50-70% chance of achieving these conditions on
Tuesday in areas along and south of I-72.  When looking toward
Wednesday, we see probabilities of 50-60% in areas south of I-72.
And so while the emphasis appears to currently favor the southern
half of our CWA on both days, our confidence is only medium.  The
severe weather outlook will undoubtedly change in coming days, so do
check back.

MJA

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1241 PM CDT Sat May 4 2024

There is a high chance (>80%) a line of storms will work across the
area later this afternoon, impacting TAF sites from west to east for
a few hours through early evening. South-southwest winds will swing
around to the northwest behind the storms as a cold front sweeps
through. Winds could be gusty with storms, but otherwise should
range from 10-15 kts through tonight. MVFR ceilings become common
late tonight and stick around at most airfields through at least
late Sunday morning.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 4, 2:02 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
302 PM CDT Sat May 4 2024

ILZ027>031-036>038-040>042-047>051-051100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
302 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will move across the area through this
evening. Some of the storms will be strong to severe, with damaging
winds the primary concern, though some hail is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms will occur Monday through Wednesday night,
with a risk for severe storms on Tuesday and Wednesday.

River flooding will continue on much of the Illinois River for
several days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through sunset.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ043>046-052>057-061-051100-
De Witt-Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-
Coles-Edgar-Shelby-
302 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for east central Illinois.

.DAY ONE...Tonight.

A line of thunderstorms will move into the area early this evening.
Some of these storms will be strong to severe, with damaging winds
the primary concern. The storms will begin to weaken around sunset,
as they approach the I-57 corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms will occur Sunday night through Wednesday
night, with a risk for severe storms on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, with the most likely
time frame between 5 pm and 9 pm.

Expected storm motion is toward the east-northeast around 30 mph.

ILZ062-063-066>068-071>073-051100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
302 PM CDT Sat May 4 2024

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms will begin to move into the area this
evening. While the threat of widespread severe weather is low, a few
of these storms may contain strong wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Occasional thunderstorms will occur Sunday night through Thursday,
with a risk for severe storms on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Special weather statement, May 4, 1:48 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
248 PM CDT Sat May 4 2024

ILZ027-029-036-042030-
Peoria-Knox-Fulton-
248 PM CDT Sat May 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FULTON...SOUTHEASTERN
KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 330 PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cuba, or 10 miles northwest of Lewistown, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Canton, Farmington, Cuba, Trivoli, St. David, Fairview, Maquon,
Dunfermline, Smithfield, Bryant, Norris, Banner, Fiatt, and Middle
Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4040 9030 4054 9035 4082 9015 4069 8984
      4051 8989
TIME...MOT...LOC 1948Z 243DEG 19KT 4053 9026

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MJA

The radar

The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Tazewell

When
May 4, 3:33 PM CST to 3:38 PM CST
Where
Tazewell County, 0.52 mi W of Pekin
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
40.570, -89.640

The hail lasted for seven minutes.

Flood, Tazewell

When
May 4, 4:24 PM CST to 5:24 PM CST
Where
Tazewell County, 2.07 mi N of Brownwood to 2.17 mi N of Brownwood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.430, -89.470

Four to six inches of water was flowing across McMullen Road near I-155 west of Hopedale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166988, 1166987.